Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 75, NWS Des Moines, IA

May 25, 2008Grundy County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2008, 8:58 PM CDT for Grundy County, Tama County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 8:58 PM CDT (01:58 UTC)
Expired
May 25, 2008, 9:45 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Grundy County, IA, Tama County, IA

What was reported inside it

TimeReportWhereRemark
May 25, 9:23 PM CDTTSTM WND DMGConrad, IA18 INCH TREE SNAPPED IN CONRAD, IA DUE TO WIND GUSTS.
May 25, 9:28 PM CDTHAIL 0.882 E Conrad, IANICKEL HAIL REPORTED BETWEEN CONRAD AND BEAMAN, IA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 7:54 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 260158
SVRDMX
IAC075-171-260245-
/O.NEW.KDMX.SV.W.0075.080526T0158Z-080526T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
858 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRUNDY COUNTY IN CENTRAL IOWA...
  NORTHWESTERN TAMA COUNTY IN CENTRAL IOWA...

* UNTIL 945 PM CDT.

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CONRAD...OR 31 MILES SOUTHWEST OF WATERLOO...AND MOVING EAST AT 27
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAMAN BY 900 PM CDT...
  GRUNDY CENTER BY 910 PM CDT...
  LINCOLN BY 915 PM CDT...
  MORRISON BY 920 PM CDT...
  REINBECK BY 930 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

THIS STORM HAS A HISTORY OF LARGE HAIL.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4220 9278 4221 9278 4221 9290 4236 9300
      4244 9255 4221 9254
TIME...MOT...LOC 0158Z 258DEG 23KT 4228 9286

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 8:03 PM CDT, 55 minutes earlier.

Area forecast discussion, May 25, 8:03 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT SUN MAY 25 2008

.DISCUSSION...
FOCUS IS ON DEVELOPING WEATHER. AMPLE MOISTURE IN PLACE AS 70
DEGREE DEW POINTS STREAMING INTO THE CWA. SC LOW IN MN WITH A WARM
FRONT EXTENDING DOWN FM WRN MN INTO ERN IA AND A COLD FRONT FM THE
DAKOTAS INTO ERN NEB WILL SINK SE THROUGH TONIGHT. THE FRONT WILL
SETTLE SOUTH OF IA LATE MONDAY MORNING. ALL MODES OF SEVERE
WEATHER POSSIBLE WITH 4000-5000 J/KG CAPE OVER THE CWA ALONG WITH
50+ KNOTS OF SHEAR. THE CAP IS VIRTUALLY GONE AS WELL AND WITH
THE SUN BREAKING OUT THERE WILL BE RAPID DESTABILIZATION ACROSS
THE CWA WITH STORMS EXPECTED TO RAPIDLY EVOLVE AND BECOME SEVERE.
THE SCENARIO HAS NOT CHANGED IN EVOLVING A COMPLEX OF STORMS OVER
SRN IA TONGIGHT WITH AN INCREASING HEAVY RAIN THREAT AFTER THE
SEVERE EVENT THIS EVENING. AS A RESULT THE FLASH FLOOD WATCH WILL
REMAIN IN PLACE.

THE ACTIVE WEATHER PATTERN CONTINUES AS FLOW BECOMES MORE ZONAL
AND SEVERAL SHORTWAVES PUSH ACROSS THE CWA. NEXT SYSTEM HAS
ALREADY BEEN ADVERTISED FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT
THEN AGAIN MONDAY AND MONDAY NIGHT. AT THIS POINT SEVERE POTENTIAL
LOOKS DECENT FOR THE FRIDAY SYSTEM BUT THERE IS SOME QUESTION ON
TRACK AND TIMING FOR THE MONDAY SYSTEM MAKING IT DIFFICULT TO
DETERMINE ANY SEVERE POTENTIAL AT THIS POINT.

AS FOR TEMPS...A COOL DOWN IS EXPECTED IN THE WAKE OF THIS SYSTEM
WITH HIGHS DIPPING INTO THE 60S AND 70S BUT AS FLOW BECOMES
ZONAL...HIGHS SHOULD BE CLOSER TO NORMAL BY MIDWEEK.

&&

.AVIATION...26/00Z
MAIN CONCERN WILL BE WITH VERY UNSTABLE AMS IN PLACE.  KEPT MUCH OF
THE PCPN OVR THE SERN HLF OF THE TAFS AND GRADUALLY PULLED PCPN SWD
LATE TNGT INTO MON MRNG ACROSS THE SRN THIRD.  SVR WX LMTS TIME AVBL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-
CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

AVIATION...MS MAY 08
SHORT TERM/LONG TERM...FAB
Hazardous weather outlook, May 25, 8:31 AM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
831 AM CDT SUN MAY 25 2008

IAZ044>050-057>062-070>075-081>086-092>097-261345-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
831 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE
DAY. HOWEVER...MORE INTENSE STORMS ARE FORECAST TO DEVELOP LATE
THIS AFTERNOON ACROSS WESTERN IOWA. THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO
BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING TIME FRAMES. THE
STORMS ARE FORECAST TO CONSOLIDATE OVERNIGHT WITH HEAVY RAINS
ACROSS PORTIONS OF CENTRAL IOWA. SEVERAL INCHES OF NEW RAIN ARE
POSSIBLE LEADING TO FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR CENTRAL AND SOUTHERN IOWA TONIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE DES MOINES WEBSITE FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THREATS FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY AND
EARLY TUESDAY AS WELL AS THURSDAY NIGHT INTO LATE FRIDAY. THE
THREAT FOR SEVERE WEATHER APPEARS LIMITED EARLY IN THE WEEK
ALTHOUGH THE POSSIBILITY OF HEAVY RAINS WILL PERSIST. SEVERE
WEATHER WILL BE POSSIBLE ON THURSDAY NIGHT INTO FRIDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO TONIGHT.
SPOTTER MAY ALSO BE NEEDED THURSDAY NIGHT INTO FRIDAY. AN
EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON TODAY.

IAZ004>007-015>017-023>028-033>039-261345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
831 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE
DAY. HOWEVER...MORE INTENSE STORMS ARE FORECAST TO DEVELOP LATE
THIS AFTERNOON ACROSS WESTERN IOWA. THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO
BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING TIME FRAMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY. SEVERE
WEATHER IS POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO TONIGHT.
SPOTTER MAY ALSO BE NEEDED THURSDAY NIGHT INTO FRIDAY. AN
EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON
TODAY.

In the hours before

Local storm report, May 25, 8:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
837 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             SAYLORVILLE             41.68N 93.63W
05/25/2008  E1.00 INCH       POLK               IA   TRAINED SPOTTER

            QUARTER HAIL REPORTED FROM SAYLORVILLE INFO CENTER.

&&

RK
Local storm report, May 25, 8:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             4 SSW NEW PROVIDENCE    42.24N 93.21W
05/25/2008  E0.25 INCH       HARDIN             IA   TRAINED SPOTTER

            SW NORHT PROVIDENCE REPORTS QUATER SIZED HAIL AND
            INTERSECTION OF F67 AND D65.

&&

RK
Local storm report, May 25, 8:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
842 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             3 SW NEW PROVIDENCE     42.25N 93.21W
05/25/2008  E0.88 INCH       HARDIN             IA   TRAINED SPOTTER

            PROVIDENCE REPORTS NICKEL SIZED HAIL.

&&

RK
Local storm report, May 25, 8:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
843 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             3 W BOONE AIRPORT       42.06N 93.91W
05/25/2008  E1.75 INCH       BOONE              IA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL.

&&

RK
Local storm report, May 25, 8:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             2 N JOHNSTON            41.71N 93.70W
05/25/2008  E1.00 INCH       POLK               IA   COUNTY OFFICIAL

            QUARTER SIZED HAIL REPORTED BY DES MOINES PUBLIC SAFETY
            AT 7800 BLOCK OF BEAVER DRIVE, JOHNSTON.

&&

RK
Local storm report, May 25, 8:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
854 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             2 S NEW PROVIDENCE      42.26N 93.17W
05/25/2008  E1.75 INCH       HARDIN             IA   LAW ENFORCEMENT

0825 PM     TSTM WND DMG     2 W NEW PROVIDENCE      42.28N 93.21W
05/25/2008                   HARDIN             IA   LAW ENFORCEMENT

            ROOF DAMAGE DUE TO SEVERE WINDS

&&

CCOGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:14 PM CDTSevere Thunderstorm WarningDMXBremer46 min
May 25, 7:15 PM CDTSevere Thunderstorm WarningDMXDallas, Greene, Guthrie45 min
May 25, 7:19 PM CDTSevere Thunderstorm WarningDMXAudubon26 min
May 25, 7:38 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Story52 min
May 25, 7:44 PM CDTTornado WarningDMXGuthrie46 min
May 25, 7:50 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer40 min
May 25, 7:57 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin63 min
May 25, 8:02 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas43 min
May 25, 8:05 PM CDTSevere Thunderstorm WarningDMXPolk40 min
May 25, 8:11 PM CDTSevere Thunderstorm WarningDMXDallas19 min
May 25, 8:16 PM CDTTornado WarningDMXGrundy, Hardin, Marshall, Story44 min
May 25, 8:27 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy33 min
May 25, 8:29 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Taylor, Union46 min
May 25, 8:44 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor46 min
May 25, 8:46 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story44 min
May 25, 8:54 PM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Madison, Polk, Warren51 min
May 25, 9:01 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie44 min
May 25, 9:09 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union, Warren51 min
May 25, 9:21 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Madison, Polk39 min
May 25, 9:25 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Polk50 min
May 25, 9:29 PM CDTSevere Thunderstorm WarningDMXTama46 min
May 25, 9:31 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold44 min
May 25, 9:31 PM CDTSevere Thunderstorm WarningDMXJasper, Polk44 min
May 25, 9:42 PM CDTSevere Thunderstorm WarningDMXPolk, Warren48 min
May 25, 9:59 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Jasper, Polk, Story46 min
May 25, 10:03 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion42 min
May 25, 10:12 PM CDTSevere Thunderstorm WarningDMXTama48 min
May 25, 10:15 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne45 min
May 25, 10:20 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Hardin, Story, Webster40 min
May 25, 10:21 PM CDTFlash Flood WarningDMXTama113 min
May 25, 10:35 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek40 min
May 25, 10:43 PM CDTSevere Thunderstorm WarningDMXMarshall, Story36 min
May 25, 10:48 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis42 min
May 25, 10:52 PM CDTTornado WarningDMXPoweshiek23 min
May 25, 11:00 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.